Iodinated contrast media adverse reactions, popularly but erroneously referred to as contrast allergies (see Terminology below), are an uncommon group of symptoms and signs, with different degrees of severity, that may occur after the administration of these drugs.
Anaphylactic-type reactions to iodinated contrast agents are rare, accounting for 0.6% of cases with only 0.04% considered aggressive. Almost all contrast reactions that are life-threatening occur within 20 minutes of intravenous injection 3.
Since their discovery in the early years of radiology, the iodinated contrast media have evolved and become progressively safer. This article will review the adverse reactions based on the use of non-ionic low-osmolar contrast agents, which are the current state-of-the-art option in radiology. It is well established that these agents are safer than the older high-osmolar or ionic contrast media.
Although these reactions are commonly called contrast allergies or allergic reactions, the use of the word allergy is unhelpful as the majority of the reactions are not true allergic reactions. Indeed in the majority of cases, no true allergy testing ever occurs. Therefore it is better to refer to these adverse effects as contrast media hypersensitivity reactions 6.
Route of administration
Adverse reactions to contrast media are most commonly seen after the intravascular (intra-arterial/intravenous) administration of contrast agents.
However other routes used to give contrast agents may also rarely result in hypersensitivity. It has been known for many years that following ingestion of contrast media, tiny quantities of it may be absorbed from the gut, even when the gut is not diseased. It is now thought that tiny quantities may be absorbed through any mucous membrane, and therefore radiological contrast examination of any body cavity may result in an adverse reaction.
Indeed this has been reported following exposure during most fluoroscopic procedures, including enemas, hysterosalpingography, sialography, arthrograms and renal tract studies 7.
An increased risk for an adverse contrast reaction can be identified and assessed by the application of institutional forms and pre-exam interviews:
- history of a previous reaction to iodinated contrast media
- details of the previous reaction should be obtained and alternatives (e.g. non-contrasted study, ultrasound, MRI) may be considered
- nearly 200x increased risk 8
- hyperthyroidism: ~3.5x increased risk 8
- family history of hypersensitivity reaction to iodinated contrast media: ~14x increased risk 8
- allergic diseases including asthma 8
- not a contraindication, although these patients have 6-10x more risk of developing severe contrast reactions 1,8
- remember that the risk of severe reactions is small (0.04% to 0.0004% of the patients receiving a non-ionic and low-osmolality iodinated contrast)
- previous history of multiple allergies
- it is not a contraindication - a more detailed history should be obtained
- keep in mind that shellfish allergy and skin irritation/"allergy" to topical iodine antiseptic is not associated with an increased risk of contrast media adverse reactions 2
- studies have shown patients with high anxiety have a somewhat elevated risk of 'non-vagal' adverse reactions 3
Myths and misconceptions
A previous hypersensitivity reaction to other iodine-containing compounds increases the risk of a contrast media reaction. This is based upon the misconception that the iodine is the antigenic component. There is no such thing as an allergy to elemental iodine, it is due to allergy to other chemical moieties 6.
A contrast 'allergy' will not be seen at first exposure in a patient. Many assume that patients who are naive to contrast media cannot have a reaction. This is not only incorrect but anaphylaxis has been seen in patients with no documented history of contrast agent use 6.
Concurrent interleukin-2 use increases risk of contrast allergy: there is no sound evidence for this 6.
Prophylaxis with antihistamines and change of the iodinated contrast material used can both reduce the occurence of a recurrent hypersensitivity reaction 8.
Acute contrast reaction
Corresponds to reactions within 60 minutes after the intravenous administration of the contrast media, which do not involve antibodies, and are not dose-dependent. They are referred to as idiosyncratic or "pseudoallergic" reactions and are divided into:
- self-limiting manifestations that usually resolve without any specific treatment, e.g. nausea, vomiting, flushing, pruritus, mild urticaria, and headache
- occur in ~3% of patients receiving a non-ionic and low-osmolality iodinated contrast
- treatment: supportive measures are enough
moderate: symptoms that are more prominent and demand medical attention with specific treatment, e.g. marked urticaria, severe vomiting, bronchospasm, facial edema, laryngeal edema, and vasovagal attacks
- urticaria: the use of antihistamines or intramuscular epinephrine is advised in some situations
- bronchospasm: oxygen should be offered by mask (6-10 liters/min), beta-2-agonists (e.g. terbutaline, albuterol) metered-dose inhaler (2-3 deep inhalations), and intramuscular epinephrine should be considered if decreased blood pressure
- reactions that usually represent a progression of the moderate symptoms and are life-threatening, e.g. respiratory arrest, cardiac arrest, pulmonary edema, convulsions, and hypovolemic shock
- estimated to occur in 0.04% to 0.0004% of the patients receiving a non-ionic and low-osmolality iodinated contrast
- the risk of death is rare, estimated 1:170,000
- current RANZCR guidelines 1 for severe reactions recommend:
- supine positioning
- airway protection if required and high flow oxygen
- IM epinephrine 1:1000 0.5 mL in thigh
- smaller doses if pediatric or <25 kg (see local guidelines)
- additional measures include albuterol nebulisers, corticosteroids, and nebulised epinephrine as guided by symptoms
Delayed contrast reaction
Those reactions happening between one hour to one week after the contrast administration. They are commonly non-severe skin manifestations such as a maculopapular rash. Angioedema, erythema, and urticaria are also reported less frequently. Iodide mumps has also been rarely reported 5.
- 1. RANZCR Guidelines for Iodinated Contrast Administration. Latest update March 2018. PDF download
- 2. Schabelman E, Witting M. The relationship of radiocontrast, iodine, and seafood allergies: a medical myth exposed. (2010) The Journal of emergency medicine. 39 (5): 701-7. doi:10.1016/j.jemermed.2009.10.014 - Pubmed
- 3. American College of Radiology. ACR Manual on Contrast Media. ACR Manual on Contrast Media 10.3, 2018. [Link].
- 4. Wang CL, Cohan RH, Ellis JH, Caoili EM, Wang G, Francis IR. Frequency, Outcome, and Appropriateness of Treatment of Nonionic Iodinated Contrast Media Reactions. (2012) American Journal of Roentgenology. 191 (2): 409-15. doi:10.2214/AJR.07.3421 - Pubmed
- 5. Si Chen, Benjamin C. Paul, David Myssiorek. An Algorithm Approach to Diagnosing Bilateral Parotid Enlargement:. (2013) Otolaryngology--Head and Neck Surgery. 148 (5): 732-9. https://doi.org/10.1177/0194599813476669
- 6. Böhm I, Morelli J, Nairz K, Silva Hasembank Keller P, Heverhagen JT. Myths and misconceptions concerning contrast media-induced anaphylaxis: a narrative review. (2017) Postgraduate medicine. 129 (2): 259-266. doi:10.1080/00325481.2017.1282296 - Pubmed
- 7. Davis PL. Anaphylactoid reactions to the nonvascular administration of water-soluble iodinated contrast media. (2015) AJR. American journal of roentgenology. 204 (6): 1140-5. doi:10.2214/AJR.15.14507 - Pubmed
- 8. Min Jae Cha, Dong Yoon Kang, Whal Lee, Soon Ho Yoon, Young Hun Choi, Jun Soo Byun, Jongmin Lee, Yun-Hyeon Kim, Ki Seok Choo, Bum Sang Cho, Kyung Nyeo Jeon, Jae-Woo Jung, Hye-Ryun Kang. Hypersensitivity Reactions to Iodinated Contrast Media: A Multicenter Study of 196 081 Patients. (2019) Radiology. 293 (1): 117-124. doi:10.1148/radiol.2019190485 - Pubmed
Related Radiopaedia articles
Physics and imaging technology: CT
computed tomography (CT)
- CT technology
- dual energy CT
- CT image reconstruction
- CT image quality
- CT dose
CT contrast medium
- iodinated contrast media
- coronary CT angiography
- patient-based artifacts
- physics-based artifacts
- hardware-based artifacts
- CT safety
- history of CT